Sun sensitivity

Just a quick question, i am about to start week 5 on MTX and hydroxychloroquine. First lot of drugs tried as only diagnosed in May.

I am having different side effects, all of which I have read about in your various posts. I have discussed with my nurse a couple of them except this one.

it has been very overcast for the last couple of weeks and today was first day of full sunshine. I only went outside for a short which earlier this afternoon. I plastered myself in factor 50 but my skin still feels like it has been burnt. No redness just the sensation.

A couple of weeks ago, not knowing of the effects of the medication I sat in the sun as I sometimes do.. I had the very nasty experience of burns,on my chest, ( I was wearing a lowish tea shirt) almost like blisters which I am glad to say have now all but healed. My exposed arms felt like they do this evening of being burnt and it lasted a few days. This is why I plastered the factor 50.

My question is.........

Is this the sort of sensitivity that is a known side effect.?

I am hesitant to take this evenings medication untill I have taken advise from the nurse in the morning but I am just interested in hearing your views.

As an aside I am enjoying reading all your posts and encouragement to each other.

11 Replies

  • I have taken HCQ in the past, both on it's own & as combination therapy with MTX & now just have MTX as my DMARD. I used to live in Spain & had no problems, but then I had some colour most of the year which built up gradually just by being in that climate. Now back in the UK since April last year I sat in the sun for an hour using my tablet when we had the good spell a few weeks ago & burnt for the first time in my life, the tops of my feet & chest particularly. Not enough to peel but it was very red & the shower I had later on proved the burn. I have been paler than I have been for 11 years of living in the Med & I normally tan easily & have never burned before. I've always been aware of the sun since being on MTX as my Consultant explained when I first started treatment but was very surprised to have this happen having had no such problems before.

    If you're so sensitive with these meds I'd ensure you cover up in lightweight clothing, particularly legs, chest & arms, even apply sunscreen if you wish to be doubly sure not to get caught again. Mention it to your nurse

    but as it is a side effect & we are warned about it it's obviously a common one & would think she'll say to continue taking your meds.

    To calm the sunburn I find aloe vera gel is lovely & soothing. I always have a bottle for any type of burn or insect bites as it really calms the affected area.

    Hope this helps & it setttles soon.

  • I have always been sun sensitive and I didn't particularly find MTX or Hydroxy made this any worse - even when abroad in heat on quite high doses of both. Although I always used high factor sun cream and a wide brimmed hat. However when I was on Sulfasalazine three years ago I came out in a really horrible rash on my chest after sitting in the sun for only five minutes. This led to an all body, extremely itchy purple rash and I was told to come off this drug because of this and other serious side effects. All these drugs can trigger sunlight sensitivity in certain people so I think you are right that you should ask your specialist nurse as soon as possible just to make sure. There is a difference between sun burn and a sunlight sensitivity reaction and I would agree that this needs checking out before you continue. Twitchy

  • Since starting on the drugs you can always spot me when it's sunny as I'm the one with big hats, shades, wrapped in clothing and covered in factor 50 and creeping round in the shade! If I forget I feel it very quickly and come out in bumps and then blisters. Just my experience but I'm hugely sun sensitive now - on MTX, Hydroxy and sulpha.

  • I'm on MTX and hydroxy chloroquine, plus humira, etc. I was specifically warned about exposure to the sun when I started MTX, and I have found that I burn very easily now, even when wearing sun block. If you have previously burnt, your skin will react by 'feeling' burnt, even if not actually burnt, because it has been damaged underneath, and that takes much longer to heal than the surface skin. It remains supersensitive for quite a while.

    It is a well known side effect, so don't worry too much. I certainly wouldn't miss my dose because of it. Of course if you want reassurance there is no harm in contacting your nurse practitioner.

    Hope your skin improves soon. I recommend oily calomine. My pharmacy makes it up for me! Best wishes M x

  • I take mtx, hydroxy, & humira. Himira is not sun sensitive buy both mtx and hydroxy note in the side affects as sun sensitive. I noticed it made my skin feel stinging at first when I started taking it. But now 8 mos later I play tennis during the day and ware 50 sun block and don't notice any more burning or stinging on my skin and its 90+100 degrees lately. I don't know if I'm used to it or if it doesn't stay sun sensitive after taking long term??

  • in answer to your question, yes sun sensitivity is a side effect of MTX. I was warned about this before starting meds ( I'm on 20mg ) I have always stayed out of the sun and really dislike the summer months. I find that even though I burn easily things became worse with MTX. 4 weeks ago I was invited to an outside event and as usual was using a high factor sun cream. but on arrival noticed the were no parasols to sit under. The event lasted 4 hours with no shelter. as a consequence I ended up with burnt ears, scalp and tops of feet. my fault for missing those bits but even now my feet look bad. as for MTX won't stop taking it unless rheumy advises as the RD is far more painful and damaging. x

  • I would start using an app to check the levels of uv on any given day, even on an over cast day uv levels can be present enough to effect your condition, its a common misconception that we are only effected on sunny days. I use the app throughout the day and keep up with a good uv protection sun spray, Asda sell one for about 4 quid and its high factor and high uv, used on kids too so you know it will be perfect for us lot :D the hydroxy or mxt has never effected the sun being better or worse for me but it may be worth asking your rheumy if its a rare side effect?

    hugs and spoons!

    xx loubie xx

  • Hi Positive attitude,

    I also been on hydroxy and metho for over a year, and I never had any trouble with sun burn unless I had been really sun cream and out in the sun all day. however since starting the above meds I can not spend hardly any time in the sun. I would say within 20 min I will burn on my arms and chest around neck and my face. These are areas which are exposed to the sun year after year and would normally be hardened to it. The skin becomes really red and very sore. I look terrible, so I cover up and stay out of the sun, but I def think its the meds. Take care from a reformed sun worshipper lol .

  • Dear Possi, I had Urticara Solaris on Sulphasalazine but never anything with MTX sun related. Hope it settles for you very soon. Neonkitty

  • Hi - I became hypersensitive to sunlight while on hydroxychloroquine alone. I came off this drug as just hanging out the washing caused burning cheeks. Sometimes the combination of drugs can prove too much for your system so may be your rheumatologist would be able to suggest a different combination if he thinks that is the problem or if he thinks it's the hydroxychloroquine. I didn't have the same problem with MTX but I find I really don't like the sun since developing RA/RD so don't often sit in it for long seeking the shade wherever possible. Jude

  • Thank you all,

    Just taken week five last night. Am in still stingy from the other day although not visible burnt. There has been no sun since BuT I will look for a uv app for I phone, that may help.

    Took somebody else point too on another post about dioralite, took some yesterday as I have not been able to keep any thing in. Food Seems to leave me within an hour . Thing nurse advise folic acid every day except mtx day.

    Thanks all, with all these comments I can remain positive.

You may also like...